Can a hysterectomy cause excessive watery discharge?
Can getting a hysterectomy cause a woman to have excessive discharge from her vagina? I got a hysterectomy several months ago and it seems as if the problem is getting worse. The discharge is also more watery than it ever used to be.
A hysterectomy is a common procedure. Discharge after a hysterectomy is also common. That being said, there is a certain type and amount of discharge that should be concerning. Several months after a hysterectomy, the discharge should have resolved. I encourage you to talk to your OB/GYN to rule out problems. For a few weeks after the procedure one should except a small amount of watery/bloody discharge. Like any incision, the body needs time to heal. Small amounts of bleeding or clots are expected. In addition, there is a possible trauma to the vagina that can needs time to heal. These should have resolved by several months so your symptoms require seeing your doctor. Other causes of discharge should be ruled out. Some include: urinary tract infection or incontinence. Some people have urinary incontinence after the hysterectomy. An infection can cause it occasionally without pain. These should be ruled out. One should also rule out vaginitis--or infection in the vaginal canal. These occur in women both who have had a hysterectomy as well as those who have not. This can also be tested by your OB/GYN. Rarely, surgical problems can cause persistent discharge. Injury to the fallopian tubes, injury to the vagina or problems with the incision site. Talk to your doctor. This should be investigated. Good luck!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.